HealthDay News — Patients with atrial fibrillation who take common analgesics have an increased risk of bleeding and thromboembolism especially if they are also taking anticoagulation medication and NSAIDs, according to a new study published in the Annals of Internal Medicine.
The researchers found that the apparent increased risk for bleeding and thromboembolism started within the first two weeks of taking NSAIDs. Over an average of six years of follow-up, the researchers found that taking an NSAID for two weeks was associated with 3.5 bleeding events per 1,000 patients, compared with 1.5 bleeding events per 1,000 patients who didn’t take an NSAID. Moreover, the risk for bleeding and thromboembolism was the same for all NSAIDs. In addition, NSAIDs taken at doses above the recommended minimum were associated with a substantially increased risk for bleeding.
Gregg Fonarow, MD, a professor of cardiology at the University of California Los Angeles, who was not involved in the research, told HealthDay: “It is well documented that NSAIDs can increase the risk of bleeding and this increased risk is particularly high in patients taking blood thinners.” Fonarow said that the absolute size of this risk was modest, given the increased risk of bleeding cases at two to three per 1,000 patients, whether or not they were taking anticoagulants.
“Consistent with current guidelines, NSAIDs should be used with caution in patients receiving blood thinners or with heart disease, and only when the benefits are believed to exceed the risks,” he said. “Use of alternative safer drugs, such as acetaminophen [Tylenol], should be considered in these patients when possible,” Fonarow suggested.